Illinois, 2021

Winter Storm and Winter Weather in Illinois, February 10 to 11, 2021

February 10 to 11, 2021 · NWS PAH · 19 events in 19 counties and zones

A wintry mix of precipitation impacted the region resulting in icy roads, numerous accidents, and even a few power outages. The event started in the early morning hours of February 10th and continued into the night of February 10th.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A wintry mix of precipitation impacted the region resulting in icy roads, numerous accidents, and even a few power outages. The event started in the early morning hours of February 10th and continued into the night of February 10th. Ice accumulations ranging from 0.1 to 0.25 were commonplace along and south of Route 13 in southern Illinois. A narrow zone of higher ice amounts, ranging from 0.25 to 0.5, occurred from Shawneetown, IL eastward into southwest Indiana. Isolated power outages were primarily focused in this zone of higher accumulations as well. Most areas received at least minor accumulations of sleet, but the heaviest swath of sleet and snow amounts ranging from 0.5 to 1.5 occurred north of Route 13. The winter storm was the result of a moist southwest 500 mb flow and an embedded low-amplitude impulse. An inverted surface trough developing in the general vicinity of Arkansas brought another swath of precipitation. As the inverted trough pulled away to the east, colder air was drawn southward and changed the freezing rain to sleet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 9, 11:11 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Feb 9, 11:11 PM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1111 PM CST Tue Feb 9 2021

.UPDATE...
Updated aviation section for 06z taf issuance

&&

.SHORT TERM...(Tonight through Thursday)
Issued at 403 PM CST Tue Feb 9 2021

The challenge throughout the entire short term forecast will be a
winter storm with freezing rain as the primary focus. An Ice Storm
Warning is in effect for portions of Southeast Missouri, far
Southern Illinois, and Western Kentucky. A Winter Weather Advisory
is in effect for Southwest Indiana, Northwestern Kentucky, most of
Southern Illinois, and portions of Southeast Missouri.

The band of highest freezing rain amounts has slowly drifted
southward compared to the previous model run as forecast surface
temperatures have decreased slightly. While the location of features
has shifted, the general view remains the same. This evening, light
precipitation will begin in Southeast Missouri. As we move through
the overnight hours, this precipitation will spread through the rest
of the Quad State. With the southward shift in the freezing line,
most of the Quad State is likely to see freezing rain as the
predominant precipitation type overnight. Tomorrow, with limited
daytime heating, portions of the KY Pennyrile will switch over to
rain. North of the Ohio River, the heaviest freezing rain amounts
will be late tonight through tomorrow, with freezing rain generally
on the order of a tenth of an inch with localized areas up to two
tenths of an inch. South of the Ohio, lighter freezing rain totals
are expected for the first half of the event.

Soundings continue to suggest a thin cold surface layer tonight
through Wednesday, slowly deepening the surface cold layer Wednesday
night into Thursday, which will introduce sleet into the wintry mix
for the latter half of the storm. As temperatures cool down
Wednesday evening, and the plume of moisture shifts further
southeast, areas north/west of the Ohio River begins to diminish in
QPF and precip intensity while eventually mixing in snow through
Thursday. South of the Ohio River, freezing rain and sleet will
become more prominent Wednesday night through Thursday with a
quarter of an inch of ice or more possible from the Missouri
Bootheel to the Kentucky Pennyrile. Highest localized ice totals
will likely be on the order of half an inch. Ice totals of a quarter
to half inch has the potential to make driving conditions
treacherous while causing some damage to trees and power lines.
While dangerous, these totals are significantly below those seen in
the infamous 2009 Western Kentucky ice storm.

Since temperatures are cooling throughout this event for all
locations, precip layering will likely have freezing rain on the
bottom with sleet or snow on top, which is a more hazardous layering
as icy road surface conditions could be hidden under a comparatively
less dangerous looking snow. Freezing rain is spread out over enough
hours and at slow enough rates (up to a few hundredths of an inch an
hour) that accretion on elevated surfaces will be more efficient. An
additional problem is that winds Thursday will gust up to 20 mph,
which will increase risk to tree limbs coated with ice.

.LONG TERM...(Thursday night through Tuesday)
Issued at 403 PM CST Tue Feb 9 2021

Dry conditions will return Thursday night into Friday as a surface
high moves over the upper Midwest.  Drier air will be filtering into
our region, which will result in clouds decreasing from north to
south Thursday night, and we will actually see some sunshine on
Friday.  Low temperatures Thursday night will be 8 to 10 degrees
below normal in the teens to lower 20s, with highs Friday around 15
degrees below normal with highs in the middle 20s to middle 30s.
Friday night will be even colder with lows from around 10 degrees to
near 20 degrees.

For Friday night into Saturday, clouds will increase ahead of an
approaching weak upper level trof.  Models generate some very light
QPF Saturday afternoon into Saturday evening.  With cold air in
place, any precipitation that falls will be light snow or flurries,
with no accumulations expected.

Very cold air will be the main concern Saturday night into Monday.
Lows Saturday night will be from around zero to near 10 above
zero. Northwest winds at 10 to 15 mph will drop wind chill
readings into the zero to -15 degree range, with only a little
improvement during the daytime hours Sunday. Lows Sunday night
will be in the single digits to around -3 degrees. Winds will be a
bit less, but wind chill readings will mainly be in the -5 to -10
degree range, lingering into Monday morning.

For Monday into Tuesday, models show low pressure moving along the
Gulf Coast into the southwest U.S. Models show light snow
spreading across our region on Monday and continuing into Tuesday.
Some light accumulations will be possible with this system,
especially with such cold air already in place.

&&

.AVIATION...
Issued at 1111 PM CST Tue Feb 9 2021

Very light freezing drizzle has overspread se Missouri and southwest
KY early tonight. Expect freezing drizzle to spread north and
increase to light freezing rain overnight, with widespread ifr
conditions by 12z. The precipitation will continue intermittently on
Wednesday, changing to sleet in much of southern IL and southwest
IN. Precipitation will taper off or end in the kmvn area Wed
evening, with mvfr conditions there. Little change in ifr
conditions is expected elsewhere.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory from midnight tonight to 6 PM CST
     Thursday for ILZ075>078-080>089.

     Ice Storm Warning from midnight tonight to 6 PM CST Thursday for
     ILZ090>094.

MO...Winter Weather Advisory from midnight tonight to 6 PM CST
     Thursday for MOZ076-086-087-100-107.

     Ice Storm Warning from midnight tonight to 6 PM CST Thursday for
     MOZ108>112-114.

IN...Winter Weather Advisory from midnight tonight to 6 PM CST
     Thursday for INZ081-082-085>088.

KY...Winter Weather Advisory from midnight tonight to 6 PM CST
     Thursday for KYZ014-018-019.

     Ice Storm Warning from midnight tonight to 6 PM CST Thursday for
     KYZ001>013-015>017-020>022.

&&

SHORT TERM...ATL
LONG TERM...RST
AVIATION...MY
Hazardous weather outlook, Feb 9, 4:20 PM CST, 8 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
420 PM CST Tue Feb 9 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-102230-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
420 PM CST Tue Feb 9 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Light freezing rain will begin to develop over southeast
Missouri late this evening and expand across the remainder of the
area overnight. An Ice Storm Warning is in effect beginning at
midnight for Western Kentucky, portions of Southeastern Missouri,
and far southern Illinois. A Winter Weather Advisory is in effect
beginning at midnight for portions of Southeast Missouri, most of
Southern Illinois, Southwestern Indiana, and Northwestern Kentucky.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Intermittent periods of freezing rain Wednesday through Thursday
over the Winter Weather Advisory area may generate ice accumulations
from one to two tenths of an inch. Higher amounts ranging from one
quarter to locally one half inch will be possible over the Ice Storm
Warning area. Travel issues are likely to occur, along with possible
damage to trees and power lines in areas with higher ice accumulations.
Some lower impact snow or sleet accumulations are expected.

Very cold air is expected build in late in the weekend. Wind
chill readings in the 0 to 15 degrees below zero are expected
from late Saturday night continuing into early Monday.

.SPOTTER INFORMATION STATEMENT...

Reports of precipitation type and any accumulations or related
impacts would be appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter weather, 6 winter storm. Local standard time, as filed.

Winter Weather, Jefferson

When
February 10, 1:00 AM CST to 5:00 PM CST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Winter Weather, Perry

When
February 10, 1:00 AM CST to 5:00 PM CST
Where
Perry forecast zone
Reported by
Trained Spotter
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Winter Weather, Wayne

When
February 10, 1:00 AM CST to 5:00 PM CST
Where
Wayne forecast zone
Reported by
Trained Spotter
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Winter Weather, Franklin

When
February 10, 1:00 AM CST to 5:00 PM CST
Where
Franklin forecast zone
Reported by
Trained Spotter
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Winter Weather, Edwards

When
February 10, 2:00 AM CST to 8:00 PM CST
Where
Edwards forecast zone
Reported by
Trained Spotter
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Winter Weather, Wabash

When
February 10, 2:00 AM CST to 8:00 PM CST
Where
Wabash forecast zone
Reported by
Trained Spotter
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Winter Weather, White

When
February 10, 2:00 AM CST to 8:00 PM CST
Where
White forecast zone
Reported by
Trained Spotter
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Winter Weather, Hamilton

When
February 10, 2:00 AM CST to 8:00 PM CST
Where
Hamilton forecast zone
Reported by
Trained Spotter
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Winter Storm, Massac

When
February 10, 3:00 AM CST to February 11, 1:00 AM CST
Where
Massac forecast zone
Reported by
Trained Spotter
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Winter Storm, Pope

When
February 10, 3:00 AM CST to February 11, 1:00 AM CST
Where
Pope forecast zone
Reported by
Trained Spotter
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Winter Storm, Hardin

When
February 10, 3:00 AM CST to 10:00 PM CST
Where
Hardin forecast zone
Reported by
Trained Spotter
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Winter Storm, Gallatin

When
February 10, 3:00 AM CST to 10:00 PM CST
Where
Gallatin forecast zone
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Winter Storm, Pulaski

When
February 10, 5:00 AM CST to February 11, 1:00 AM CST
Where
Pulaski forecast zone
Reported by
Trained Spotter
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Winter Weather, Jackson

When
February 10, 8:00 AM CST to 10:00 PM CST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Winter Weather, Williamson

When
February 10, 8:00 AM CST to 10:00 PM CST
Where
Williamson forecast zone
Reported by
Trained Spotter
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Winter Weather, Union

When
February 10, 8:00 AM CST to 10:00 PM CST
Where
Union forecast zone
Reported by
Trained Spotter
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Winter Weather, Johnson

When
February 10, 8:00 AM CST to 10:00 PM CST
Where
Johnson forecast zone
Reported by
Trained Spotter
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Winter Weather, Saline

When
February 10, 8:00 AM CST to 10:00 PM CST
Where
Saline forecast zone
Reported by
Trained Spotter
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Winter Storm, Alexander

When
February 10, 8:00 AM CST to 11:00 PM CST
Where
Alexander forecast zone
Reported by
Trained Spotter
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 936073, 936074, 936075, 936076, 936077, 936078, 936079, 936080, 936088, 936089, 936090, 936091, 936087, 936081, 936082, 936083, 936084, 936085, 936086.